Thunderstorm Wind, Texas
- When
- June 25, 4:30 PM CST
- Where
- Texas County, 10.53 mi WNW of Hough
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.920, -101.750
Thunderstorms formed along an old outflow boundary associated with previous day's activity from Endee, NM to Amarillo, TX and along Highway 60 to Canadian, TX. Additional thunderstorms formed in SE CO and eventually traveled along the northern edge of the OK Panhandle from west to east as an upper level trough and cold front approached.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Thunderstorms formed along an old outflow boundary associated with previous day's activity from Endee, NM to Amarillo, TX and along Highway 60 to Canadian, TX. Additional thunderstorms formed in SE CO and eventually traveled along the northern edge of the OK Panhandle from west to east as an upper level trough and cold front approached. The environment was primed for damaging winds and large hail given marginal wind shear but high instability in the area. Automated weather equipment located throughout both the OK and TX Panhandle measured wind gusts from these storms well over 60 mph. The highest wind gust measured was 85 mph at the mesonet located near Hooker, Oklahoma. Some thunderstorms wind damage was also reported especially in Texas County, Oklahoma. The largest hail stone reported was 1.5 inches in diameter near Lipscomb, TX. One of the thunderstorms produced a brief tornado that took out a barn with an RV inside near McLean, TX.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 25, 2:22 PM CST, 2 hours 8 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 322 PM CDT Fri Jun 25 2021 .SHORT TERM...Today through Tomorrow Night... Synopsis: Scattered to numerous thunderstorms are expected across the combined Panhandles this afternoon through tonight, with additional activity lingering into tomorrow. Some of these storms may become severe with large hail up to 2" in diameter and damaging winds around 75 mph being possible, mainly before 10 PM. There is also some potential for landspout tornadoes before sunset, with favored areas being along a boundary in the northeast and eastern combined Panhandles. There is also a localized flash flood risk today, mainly in the eastern half of the combined Panhandles, and this risk may increase going into tomorrow in the far southern Texas Panhandle along a stalled front. Details: A high amplitude trough will slowly move east across the plains through the weekend. This will help maintain southwest flow at 500mb and 250mb over the combined Panhandles. Embedded perturbations in the flow will promote storm initiation this afternoon, with additional disturbances providing lift this evening, tonight, and again tomorrow. There are also several boundaries noted with the latest surface analysis, one being a stalled front (mainly just a wind shift) in the OK Panhandle and a southward extending surface trough / diffuse dryline, with the best convergence being along a line from Miami to Amarillo. Storm initiation was ongoing near Miami with additional storms forming near the Raton Mesa as of this writing. A remnant outflow boundary is also seeing some enhanced convergence and Tcu near Adrian to Tucumcari. Surface dew points ranged from the upper 50s in the west to upper 60s in the east, with low level backing of winds expected south of the stalled front through the evening. A speed max in the 500mb flow will help enhance speed shear, especially across the northern half of the area. Directional shear will be increasing in eastern portions of the Texas Panhandle as the surface winds become more southeasterly. This will result in 35 to 45 knots of effective shear this afternoon through tonight. MLCAPE is expected to increase to around 2000 to 2500 J/kg by late afternoon (possibly higher in far eastern Texas Panhandle). The 18z special sounding at KAMA did advertise a lot of dry air above 500mb (MLCAPE 1232 J/kg), but increasing surface temperatures and some cooling in the mid levels with the advertised speed max will lead to increased MLCAPE. Hodographs were long, but mostly strait which suggest splitting supercells may be possible. Overall, parameters support multicells with some discrete supercells capable of large hail (2" diameter) and damaging winds (75 mph), possibly becoming more linear in the evening with more of a wind threat. The tornado threat is low due to high LCLs (~2000 meters), but landspout tornadoes are possible before 9 PM given 0-3km CAPE near 100 J/kg and steep low level lapse rates. The boundary in the OK Panhandle has the best wind fields to support vertical vorticity, so that area will be watched closely. A mesocyclonic tornado can't completely be ruled out if a storm can remain discrete into the evening when LCLs lower some and 0-1km helicity approaches 100 in the eastern TX Panhandle. Finally, there is a localized flash flood risk with some storms capable of efficient rainfall rates. This is due to PWATs exceeding 90th percentile for most of the area along with storms speeds around 20 to 30 mph. Storms may linger into the night, possibly becoming more elevated as a cold front moves south through the area. Elevated storms may pose a hail risk overnight and into Saturday morning, with enough shear to support elevated supercells. There is also some potential for training storms along the front as it translates south. The main threat for flash flooding will be with the front as it stalls on Saturday, but at this time it appears this will be south of our area. For this reason no flood watch has been issued. Trends will need to be watched closely. Ward && .LONG TERM (Sunday through Thursday)... Overview: The long term is still showing signs for a fairly active pattern with showers and thunderstorms forecast each day. Additionally, temperatures are going to be well below normal for this time of year with 70s and 80s forecast through the extended. This is ~10-15 degrees below normal at times. Plenty of clouds around during this time period with precipitation chances aiding in these persistent cooler temperatures into early July. Further Details: For the next several days there will be troughing aloft across central parts of the CONUS due to a blocking ridge of high pressure over the Atlantic/east coast. The base of the trough will sway back and forth and pieces of energy with clip the Panhandles nearly every day. At this time, there is a fair amount of uncertainty since the timing and southward progression of the front on Saturday keeps increasing, so that could play a role on convection Sunday. The GFS and European are in fairly good agreement with the upper levels now which was not the case yesterday, so that helps a little with confidence, but coverage and timing details will be better know after tomorrow for Sunday onward. Regardless, we have several days with an abundance of precipitable water values through this period, so in addition to severe weather chances we could be looking at localized flooding in urban and low lying areas nearly everyday. At this time, the chances for severe weather on Sunday are low given the lack of instability. However, the right entrance region of a 300mb jet and small vorticity max may aid shower/thunderstorm development, especially around and along the stalled front. Again, the front looks to be south of the Panhandles, but something we need to watch going forward. Beyond Sunday, its too early to say with much confidence the chances for severe weather, but instability is look pretty weak in the extended which would lead one to believe chances are low at this time. Guerrero && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 65 81 62 80 61 / 60 30 70 30 50 Beaver OK 64 82 61 82 61 / 80 30 20 10 20 Boise City OK 59 78 56 76 55 / 50 30 20 30 40 Borger TX 68 85 65 84 64 / 70 40 40 20 40 Boys Ranch TX 66 84 63 82 62 / 50 30 40 30 50 Canyon TX 66 82 61 80 60 / 50 30 70 40 50 Clarendon TX 68 84 65 80 64 / 60 60 80 30 50 Dalhart TX 60 81 56 78 56 / 40 30 30 30 50 Guymon OK 63 82 59 81 59 / 70 30 20 20 30 Hereford TX 66 84 61 82 60 / 40 30 70 40 50 Lipscomb TX 66 82 63 82 63 / 90 50 30 20 30 Pampa TX 65 81 62 80 61 / 70 40 60 20 40 Shamrock TX 68 86 65 82 63 / 70 60 80 30 40 Wellington TX 70 89 66 82 64 / 70 60 80 40 50 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 7/24
Hazardous Weather Outlook National Weather Service Amarillo TX 240 PM CDT Fri Jun 25 2021 OKZ001>003-TXZ001>020-317-260745- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 240 PM CDT Fri Jun 25 2021 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms are possible this afternoon through tonight across the Oklahoma and Texas Panhandles. Severe storms will be likely, with damaging winds, large hail and even a landspout being the primary hazards. Heavy rainfall resulting in flooding or flash flooding concerns can also be expected this afternoon through tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms will be possible across the Oklahoma and Texas Panhandles Saturday through Thursday. The greatest potential for strong to severe thunderstorms appears to be Saturday, with large hail and damaging winds being the primary hazards. Locally heavy rainfall could result in flooding or flash flooding concerns Saturday through Thursday. .SPOTTER INFORMATION STATEMENT... Emergency Management Officials along with spotters and spotter groups should be ready for activation this afternoon through tonight.
Special Weather Statement National Weather Service Amarillo TX 427 PM CDT Fri Jun 25 2021 OKZ001-002-252215- Cimarron OK-Texas OK- 427 PM CDT Fri Jun 25 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TEXAS AND NORTHERN CIMARRON COUNTIES UNTIL 515 PM CDT... At 426 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles north of Keyes, or 18 miles northeast of Boise City, moving east at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Sturgis. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for the Panhandle of Oklahoma. LAT...LON 3699 10168 3681 10177 3681 10282 3700 10296 TIME...MOT...LOC 2126Z 271DEG 31KT 3694 10229 TLH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
440 PM CDT FRI JUN 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND GST 15 NNW AMARILLO 35.42N 101.93W
06/25/2021 M60 MPH POTTER TX MESONET
WEST TEXAS MESONET STATION 15 NNW AMARILLO.
&&Special Weather Statement
National Weather Service Amarillo TX
517 PM CDT Fri Jun 25 2021
TXZ007-252245-
Moore TX-
517 PM CDT Fri Jun 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MOORE COUNTY UNTIL
545 PM CDT...
At 517 PM CDT, Doppler radar was tracking a strong thunderstorm over
Masterson, or 14 miles south of Dumas, moving northeast at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Four Way and Masterson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.
LAT...LON 3598 10178 3580 10162 3577 10162 3562 10191
3562 10202 3569 10208
TIME...MOT...LOC 2217Z 236DEG 31KT 3566 10195
TLHSpecial Weather Statement
National Weather Service Amarillo TX
520 PM CDT Fri Jun 25 2021
TXZ004-005-009-010-252245-
Hemphill TX-Ochiltree TX-Roberts TX-Lipscomb TX-
520 PM CDT Fri Jun 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR LIPSCOMB...NORTHEASTERN
ROBERTS...NORTHERN HEMPHILL AND EASTERN OCHILTREE COUNTIES UNTIL 545
PM CDT...
At 519 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles southwest of Wolf Creek Park to 10
miles southwest of Lipscomb to 3 miles south of Glazier. Movement was
east at 35 mph.
Up to nickel size hail and wind gusts of up to 55 mph will be
possible with these storms.
Locations impacted include...
Lipscomb, Canadian, Booker, Follett, Higgins, Darrouzett, Wolf Creek
Park and Glazier.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.
LAT...LON 3588 10032 3605 10097 3650 10057 3650 10000
3599 10000
TIME...MOT...LOC 2219Z 254DEG 31KT 3608 10080 3610 10038 3596 10025
FergusonPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
522 PM CDT FRI JUN 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM TSTM WND GST 2 WNW FRITCH 35.65N 101.62W
06/25/2021 M58 MPH MOORE TX MESONET
WEST TEXAS MESONET STATION FRITCH 1WNW.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
523 PM CDT FRI JUN 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM TSTM WND GST 6 E CANADIAN 35.92N 100.28W
06/25/2021 M58 MPH HEMPHILL TX MESONET
WEST TEXAS MESONET STATION CANADIAN 6E.
&&The Dodge City radar (KDDC), 183 km away, was scanning. The volume nearest the first event began at 22:30 UTC.
7 thunderstorm wind. Local standard time, as filed.
Metal grain bins damaged.
Two 18 wheeler trucks were blown over between Optima and Hooker.
Emergency management reported 18 wheeler trucks blown of the road SW of Tyrone.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964169, 964170, 964166, 964167, 964168, 964171, 964172.